Is codeine safe for breastfeeding mothers and babies?

According to the U.S. Food and Drug Administration (FDA), the opioid painkillers codeine and tramadol can cause life-threatening breathing problems in children and should not be taken by anyone younger than 12 years of age. Since the medication can pass to infants through their mother’s breast milk, breastfeeding mothers should also avoid these medications.

A pair of case studies published in The Lancet and Canadian Family Physician about two separate instances highlight the danger. In both cases, 13-day-old infants were found to have died as the result of ingesting codeine in their mothers’ milk. As the Canadian team states point-blank, “[C]odeine cannot be considered safe during breastfeeding.” 

Codeine was once considered safe for breastfeeding mothers, but ongoing research shows that it can sometimes have serious or fatal effects. The drug metabolizes into morphine when it is ingested. Scientists have identified a genetic characteristic that makes some people “ultra-rapid metabolizers” of codeine; for these people, serious toxicity can occur from even small doses of codeine. Prevalence of the ultra-rapid metabolizer gene seems to vary by ethnic group, and in some groups is believed to affect close to 30 percent of the population. 

The FDA’s latest recommendation strengthens its position against the use of codeine and tramadol by breastfeeding mothers, infants, and young children. The American Academy of Pediatrics provides detailed guidance on other alternatives for pain management in breastfeeding mothers. Studies show that other nonsteroidal inflammatory agents (NSAIDs), such as ibuprofen, are as effective as codeine but without the risk of breathing problems.

If you must take codeine and are breastfeeding your baby, talk with your physician and consider the following steps:

  • Avoid breastfeeding while taking codeine. Pump and discard your milk to maintain your milk supply if you intend to breastfeed after you stop taking codeine. If you pumped and stored milk before beginning your codeine prescription, feed that supply to your baby. Other options include donor milk (which may require a prescription from your baby’s physician) or infant formula. 
  • Find out about potentially serious side effects. Your health care provider should monitor you and your baby for signs of morphine poisoning. As morphine accumulates in the infant’s body, problems can develop and worsen over time. At the first sign of trouble—grogginess (sleepiness), poor feeding, apnea (breathing trouble)—call your baby’s health care provider or head to the nearest emergency room. 
  • Limit the use of codeine to no more than 2 or 3 days. If codeine is still needed after 3 days, every attempt should be made to decrease the dose, and to switch to non-codeine painkillers (such as NSAIDs) as soon as possible. This approach limits morphine accumulation in the infant. Note that ultra-rapid metabolizers may still be at risk. 
  • Consider genotyping. Genetic testing for the predisposition to convert codeine to morphine is available, but is extremely expensive. A negative result may not indicate that a person is immune to the effects of codeine; even those who are not ultra-rapid metabolizers may experience side effects when taking codeine. 

Last updated July 15, 2018

Suggested Reads